Originally Posted by Gijill91
Any suggestions of what to do when you can't tolerate PPIs or H2 Blockers?
I could not take Omeprazole (gave me abdominal cramping and other problems). Then, tried Zantac 75mg and got very sick when the dr told to up the dose. I decided to stop the meds and felt better but still suffered a lingering sore throat so I decided to try Pepcid Max. For a few weeks, I was able to keep the heartburn at bay by taking on 1 pepcid and carafate 4Xs a day. Then, I started to get heartburn in the day time so dr suggested I up the pepcid. OF COURSE...now 5 days later, I am starting to feel very sick again and having a ton of GI issues. Frustrated. I am trying to slowly taper off--trying 1 a day then 2 the next day but usually I end up getting a sore throat. I'm beginning to figure out that I can only take acid reducers at the most minimal dose without getting sick, even though the dr's keep insisting it can't be the drugs making me sick. I'm miserable. Also, how do you know that if you come off the meds that you won't just sort yourself out on your own somehow? I have been on meds for almost 3 months after having my first bout with reflux. I was dx'd GERD/mild gastritis. No barretts. No Hphlori. Dr said he doesn't know why I have this. The best days I had were without these acid reducers, even though I had a sore throat.
My problem is that I did great on a PPI (Aciphex). So well, in fact, that I nearly forgot I had any GI problems at all. I decided to wean myself off the PPI when I found out I had developed osteopenia in both hips after only two years on the PPI's.
I am now trying Zantac and it is being only minimally effective. I think I am going through all that acid rebound that comes from getting off PPI's and don't know what to do.
How did the Zantac make you sick?
I am having lots of acid and heartburn even on the Zantac so I am trying DGL and over the counter Gaviscon to keep it at bay.
Hope you feel better soon.